Alert archive / Alabama / Flash Flood Warnings in 2018
Flash Flood Warning 5, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Mar 19, 2018, 7:33 PM CDT for Cullman County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2018, 7:33 PM CDT (00:33 UTC)
- Expired
- Mar 20, 2018, 1:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Cullman County, AL
The radar
The Northeast Alabama radar (KHTX), 102 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1154 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 334 m²/s²
- 0-3 km storm-relative helicity
- 409 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 17.4
The text
As transmitted.
733
WGUS54 KHUN 200033
FFWHUN
ALC043-200630-
/O.NEW.KHUN.FF.W.0005.180320T0033Z-180320T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
733 PM CDT MON MAR 19 2018
The National Weather Service in Huntsville Alabama has issued a
* Flash Flood Warning for...
Cullman County in north central Alabama...
* Until 130 AM CDT
* At 732 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the northern half of Cullman County, or roughly
from Highway 278 north . Up to two inches of rain have already
fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baldwin,
Vinemont, Baileyton, West Point and Phelan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately,
when you can do so safely. Residents living along streams and creeks
should take immediate precautions to protect life and property.
&&
LAT...LON 3407 8711 3431 8711 3430 8648 3426 8645
3425 8652 3423 8652 3422 8654 3419 8655
3412 8661 3412 8663 3409 8666 3408 8669
3409 8669 3408 8670 3406 8669
$$
BCC2 follow-up statements
741
WGUS54 KHUN 200042 CCA
FFWHUN
ALC043-200630-
/O.COR.KHUN.FF.W.0005.180320T0033Z-180320T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
742 PM CDT MON MAR 19 2018
The National Weather Service in Huntsville Alabama has issued a
* Flash Flood Warning for...
Cullman County in north central Alabama...
* Until 130 AM CDT
* At 741 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the northern half of Cullman County, or roughly
from Highway 278 north. Up to two inches of rain have already
fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baldwin,
Vinemont, Baileyton, West Point and Phelan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3407 8711 3431 8711 3430 8648 3426 8645
3425 8652 3423 8652 3422 8654 3419 8655
3412 8661 3412 8663 3409 8666 3408 8669
3409 8669 3408 8670 3406 8669
$$
BCC519
WGUS74 KHUN 200552
FFSHUN
Flash Flood Statement
National Weather Service Huntsville AL
1252 AM CDT TUE MAR 20 2018
ALC043-200601-
/O.CAN.KHUN.FF.W.0005.000000T0000Z-180320T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cullman AL-
1252 AM CDT TUE MAR 20 2018
...THE FLASH FLOOD WARNING FOR CULLMAN COUNTY IS CANCELLED...
The heavy rain has ended. Flooding on area roadways has receded.
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures that may be in effect.
LAT...LON 3407 8711 3431 8711 3430 8648 3426 8645
3425 8652 3423 8652 3422 8654 3419 8655
3412 8661 3412 8663 3409 8666 3408 8669
3409 8669 3408 8670 3406 8669
$$
KTWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 6:37 PM CDT, 56 minutes earlier.
Area forecast discussion, Mar 19, 6:37 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 637 PM CDT Mon Mar 19 2018 .UPDATE... For 00Z TAFS. && .MESOSCALE DISCUSSION... Issued at 602 PM CDT Mon Mar 19 2018 Severe weather episode continues to unfold across northern Alabama late this afternoon. At 6 PM...a 997 millibar surface low was situated near the TN River in western TN. It's interesting to note that this feature is a bit deeper and slightly further south than the synoptic models progged 24 hours ago. The current high res guidance now deepens this low and actually slides it east southeast across the northern portions of the HUN CWA over the next several hours. Convection so far has been quite robust with HP supercellular structures and attendant circulations/rotational structures. Reports so far have ranged from very high end hail to some structural damage in the Russellville area. The last SPC mesoanalysis indicates 0-1 km SRH 400-600 m2/s2 along and east from Fayetteville to Moulton and mixed layer CAPE between 750 and 1500 j/kg. This is also supported by recent soundings sampling the environment. Low level winds remain backed across much of the area due to the location/deepening of the surface low and the proximity of the warm frontal structure. This, coupled with the strengthening mid level jet placed the central and eastern sections of the HUN CWA in an unfortunate sweet spot through mid evening. There is a slightly more stable boundary layer in far northeast Alabama but that may be balanced to some extent by the intensifying shear and orographic impacts. Storm structures will likely remain HP to hybrid supercell in nature leading to rain wrapped rotation signatures. Winds will eventually shift to the west/southwest as the drier air/front punches in. That will shut off the threat from west to east. && .NEAR TERM...(Tonight) Issued at 158 PM CDT Mon Mar 19 2018 At early afternoon, the surface low was located across the Ozarks with an attendant warm front across the northern MS Delta to near Jasper Alabama to near Macon Georgia. The low stratus has been quite persistent this morning with ceilings between 800 and 1200 feet in most areas. However, the latest G16 satellite trends show some notable clearing with breaks across central Alabama and back into Mississippi. Regional radar imagery shows several persistent clusters across central/northern Alabama with mostly small hail reports so far. In the near term, expect the environment across northern Alabama and southern Tennessee to continue to destabilize over the next several hours. This will be aided by an increasing low to mid level jet noted on satellite imagery entering northern Mississippi. The sounding profiles from the high res/short term guidance would support supercell structures with strong rotating updrafts between 22z and 03z and that is reflected well in the SPC outlooks. Without going into too many more details, a potentially volatile setup will be in place across the region this afternoon/evening. In fact, the latest HRRR and CAM guidance maximize the updraft helicity across north central and northeast Alabama at and just after sunset. The cold front should shut down the severe weather threat from west to east pretty quickly this evening. After a brief period of clearing with the dry slot/jet max behind the front the deep upper trough will swing across resulting in a stratus lower beneath an inversion. .SHORT TERM...(Tuesday through Wednesday) Issued at 158 PM CDT Mon Mar 19 2018 A breezy and chilly day will be in store for the Tennessee Valley on Tuesday as the upper low rotates through. As the thermal trough swings across late Tuesday/Tuesday night there may be enough lingering moisture to allow a brief and spotty changeover to snow. Not expecting much if any impacts given the light/brief nature of the precipitation and the warm ground temperatures. Clearing but continued cool weather anticipated on Wednesday as the upper low lifts off the eastern seaboard. .LONG TERM...(Wednesday night through Sunday) Issued at 158 PM CDT Mon Mar 19 2018 In the extended period, generally northwest flow will dominate initially before northern stream energy breaks down the upper level ridge. A cool and dry pattern on Thursday will give way to an approaching weak warm front by Thursday night into Friday. There appears to be some uncertainty with the available moisture with this system and have leaned toward the lower end of guidance. As the flow become more westerly and eventually southwesterly higher rain chances and eventually thunderstorm chances will return to the area by the weekend into early next week. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 627 PM CDT Mon Mar 19 2018 Severe thunderstorms will continue to sweep east across north Alabama through this evening. Based on radar and short range model trends have continued predominant or tempo TSRA through 01z at KMSL and 02Z at KHSV. Storms will likely produce very gusty winds and even hail, with the highest threat near KHSV. A front will move across the area with a wind shift and brief clearing associated with a dry slot. Due to an upper trough moving across overnight, clouds will once again fill in and have introduced MVFR/marginal IFR clouds toward morning. These will persist through Tuesday along with gusty winds and even a few showers. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...15 SHORT TERM...15 LONG TERM...15 AVIATION...15 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Mar 19, 5:10 PM CDT, 2 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 510 PM CDT Mon Mar 19 2018 ALZ001>010-016-TNZ076-096-097-201315- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 510 PM CDT Mon Mar 19 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Severe thunderstorms will spread eastward across the Tennessee Valley this evening ahead of an approaching storm system. All modes of severe weather including very large hail up to baseball size, damaging winds, and tornadoes can be expected. A strong tornado or two will be possible. The severe weather risk will diminish quickly late this evening into tonight as the front pushes east of the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Isolated thunderstorms return to the forecast Saturday and Sunday. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is expected through this evening.
In the hours before
Local storm report, Mar 19, 6:19 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
619 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG 5 ENE LEXINGTON 35.00N 87.30W
03/19/2018 LAUDERDALE AL EMERGENCY MNGR
TREE DOWN ON COUNTY ROAD 89 AT THE TENNESSEE
STATE LINE. TIME ESTIMATED FROM RADAR.
&&
BCCLocal storm report, Mar 19, 6:24 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
624 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL 1 N MOULTON 34.49N 87.28W
03/19/2018 E1.75 INCH LAWRENCE AL TRAINED SPOTTER
GOLF BALL SIZE HAIL AT THE CORNER OF AL 157
AND AL 24.
&&Local storm report, Mar 19, 6:26 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
626 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND DMG 1 W MOULTON 34.48N 87.29W
03/19/2018 LAWRENCE AL AMATEUR RADIO
TREES DOWN AT MARKET STREET AND NORTH STREET
IN MOULTON.
&&
BCCLocal storm report, Mar 19, 6:31 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
631 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 6 SW FLINT CITY 34.47N 87.06W
03/19/2018 E1.75 INCH MORGAN AL AMATEUR RADIO
GOLF BALL SIZE HAIL IN NEEL.
&&
BCCLocal storm report, Mar 19, 6:35 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
635 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND DMG 2 E LESTER 34.99N 87.12W
03/19/2018 LIMESTONE AL PUBLIC
POSSIBLE TORNADO. TREE DAMAGE REPORTED NEAR
LESTER.
&&
TPBLocal storm report, Mar 19, 7:31 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
731 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL 3 N ALBERTVILLE 34.31N 86.21W
03/19/2018 E0.50 INCH MARSHALL AL TRAINED SPOTTER
&&
RBThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 7:11 PM CDT | Tornado Warning | HUN | Cullman, Marshall | 34 min |
| Mar 19, 7:16 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 29 min |
| Mar 19, 7:20 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 25 min |
| Mar 19, 7:31 PM CDT | Tornado Warning | HUN | Jackson | 10 min |
| Mar 19, 7:39 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 36 min |
| Mar 19, 7:41 PM CDT | Tornado Warning | HUN | DeKalb, Marshall | 34 min |
| Mar 19, 7:45 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 30 min |
| Mar 19, 8:13 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Marshall | 47 min |
| Mar 19, 8:17 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 28 min |
| Mar 19, 8:37 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 23 min |
Nearby
Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.